Texas, 2014Flash Flood and Hail in Texas, May 7, 2014
May 7, 2014 · NWS MAF · 9 events in 4 counties and zones
An upper level trough was approaching the region with upper lift increasing ahead of the trough. A lee surface trough was present across West Texas and eastern New Mexico with a dryline across the Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was approaching the region with upper lift increasing ahead of the trough. A lee surface trough was present across West Texas and eastern New Mexico with a dryline across the Permian Basin. There was good instability and moisture for areas along and east of the dryline.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 7, 1:51 PM CST, 2 hours 54 minutes earlier.
Area forecast discussion, May 7, 1:51 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT Wed May 7 2014
.DISCUSSION...
An upper level trough is approaching the region today with upper
lift increasing ahead of the trough. A lee surface trough is again
developing across West Texas and eastern New Mexico this afternoon
with gusty southwest winds across the CWA. Temperatures today will
be similar or a couple of degrees cooler than yesterday as heights
fall over the area. An upper level jet associated with the base of
the upper trough is moving over the region causing higher winds to
mix down to the surface. A High Wind Warning is in effect for the
Guadalupe Mountains and a Wind Advisory is in effect for the
southeast New Mexico plains, Van Horn and Highway 54 Corridor, Davis
Mountains, Marfa Plateau, and southeastward to the Big Bend area
this afternoon and evening. A dryline has developed across the far
eastern CWA this afternoon and is expected to retrograde westward
this evening. Strong to severe thunderstorms will be possible along
and east of the dryline with CAPE values over 2000 J/kg and 0 to 6
km bulk shear vectors around 45 to 50 kts. A severe thunderstorm
watch has been issued for Mitchell and Scurry Counties. A cumulus
field has already started to develop across the area with
thunderstorms beginning to develop to the northeast of the CWA.
Showers and thunderstorms will move out of the area Thursday morning
with west winds and cooler temperatures prevailing across the area
during the day as the upper trough moves over the central conus. On
Friday, a shortwave associated with the upper trough will move over
the Big Bend area possibly producing some convection but it will
likely remain south and east of the CWA. Temperatures will warm up
slightly on Friday but will warm up even more on Saturday as a
surface trough becomes established under west southwest flow aloft.
Another upper level trough will approach the region on Sunday and
the base of the trough will move over the area on Monday. A dryline
will develop across the area late Sunday evening with thunderstorms
possibly developing during the overnight hours. This will occur
ahead of a cold front associated with the upper trough that is
expected to move into the CWA on Monday. Temperatures on Monday
will cool to slightly below average and will be cooler for Tuesday
as well.
.FIRE WEATHER...
Winds have been slow to increase across the area today, we are are
finally seeing critical fire weather conditions at several observing
locations. Most of the locations are in low end or marginal Red Flag
criteria, but with such very dry fuels the broad warning seems
warranted and will let it run its course through this evening. There
will poor humidity recovery tonight, but the upper trough bringing
the gusty winds today will be moving east tomorrow allowing for
lighter winds. The only location that should be in Red Flag Warning
Thursday will be the Guadalupe Mountains which have been upgraded.
Very dry air will remain in place through the weekend so the fire
weather forecast will be mainly one of winds, which are expected to
remain below 20 mph as the jet stream holds well to the north.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 56 83 54 87 / 10 10 0 10
BIG SPRING TX 63 89 54 90 / 40 10 0 10
CARLSBAD NM 54 82 52 88 / 10 10 0 0
DRYDEN TX 67 94 64 94 / 30 10 10 10
FORT STOCKTON TX 60 88 58 90 / 20 10 10 10
GUADALUPE PASS TX 53 70 55 80 / 10 10 0 0
HOBBS NM 52 80 50 86 / 10 10 0 0
MARFA TX 48 78 43 82 / 10 10 0 10
MIDLAND INTL AIRPORT TX 58 86 55 89 / 20 10 0 10
ODESSA TX 59 85 55 89 / 20 10 0 10
WINK TX 57 86 52 91 / 10 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 10 PM MDT this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Southeast
Plains/BLM Roswell/LNZ.
WIND ADVISORY until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southern Lea County.
HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
FIRE WEATHER WATCH Thursday afternoon FOR THE FOLLOWING ZONES...
Guadalupe Mountains NP/Lincoln NF/LNZ.
TX...RED FLAG WARNING until 11 PM CDT /10 PM MDT/ this evening FOR
THE FOLLOWING ZONES... Andrews...Big Bend Area...Borden...
Crane...Davis/Apache Mountains Area...Dawson...Ector...
Gaines...Glasscock...Guadalupe Mountains...Howard...
Loving...Marfa Plateau...Martin...Midland...Mitchell...
Pecos...Presidio Valley...Reagan...Reeves County and Upper
Trans Pecos...Scurry...Terrell...Upton...Van Horn and
Highway 54 Corridor...Ward...Winkler.
WIND ADVISORY until 1 AM CDT Thursday FOR THE FOLLOWING ZONES...
Big Bend Area...Davis/Apache Mountains Area...Marfa
Plateau...Van Horn and Highway 54 Corridor.
HIGH WIND WARNING until Midnight MDT tonight FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
FIRE WEATHER WATCH Thursday afternoon FOR THE FOLLOWING ZONES...
Guadalupe Mountains.
&&
10/80Hazardous weather outlook, May 7, 2:03 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT WED MAY 7 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
303 PM CDT WED MAY 7 2014 /203 PM MDT WED MAY 7 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CRITICAL TO EXTREME FIRE WEATHER CONDITIONS ARE ONCE AGAIN FORECAST
FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. THE GREATEST THREAT FOR
RAPID TO EXTREME FIRE GROWTH AND SPREAD WILL BE FROM THE DAVIS AND
GUADALUPE MOUNTAINS NORTH AND EAST ACROSS ALL OF SOUTHEASTERN NEW
MEXICO AND MUCH OF THE PERMIAN BASIN OF WEST TEXAS. A RED FLAG
WARNING IS IN EFFECT THROUGH THIS EVENING FOR ALL OF WEST TEXAS
AND SOUTHEAST NEW MEXICO.
SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH ARE
POSSIBLE THIS AFTERNOON AND EVENING IN THE GUADALUPE MOUNTAINS. A
HIGH WIND WARNING IS IN EFFECT. THESE HIGHER WINDS MAY DEVELOP
EAST AND SOUTH INTO THE ADJACENT PLAINS...AS WELL AS THE
DAVIS...APACHE...AND CHISOS MOUNTAINS... WHERE SOUTHWEST WINDS 25
TO 35 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT FOR
THESE AREAS.
SEVERE THUNDERSTORM WATCH 123 HAS BEEN ISSUED FOR THE WESTERN LOW
ROLLING PLAINS. LARGE HAIL AND STRONG WINDS ARE THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN THURSDAY
IN THE GUADALUPE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY
MANAGERS AND FIRE DEPARTMENTS SHOULD BE PREPARED FOR SIGNIFICANT
FIRE POTENTIAL WEDNESDAY.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 7, 4:37 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT WED MAY 7 2014
TXZ061-062-068-069-072300-
ECTOR-MIDLAND-CRANE-UPTON-
537 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORM AFFECTING
MIDLAND...NORTHEASTERN CRANE...NORTHERN UPTON AND SOUTHEASTERN ECTOR
COUNTIES UNTIL 600 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF WARFIELD AT 536
PM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS MOSTLY DRY AND
HAS THE POTENTIAL TO PRODUCE GUSTY WINDS AROUND 55 MPH AND DRY
LIGHTNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3190 10234 3201 10181 3158 10181 3160 10237
TIME...MOT...LOC 2236Z 220DEG 32KT 3167 10227
Event by event
5 thunderstorm wind, 2 heavy rain, 1 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Midland
- When
- May 7, 4:45 PM CST to 4:46 PM CST
- Where
- Midland County, 6 mi SSE of Midland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 31.920, -102.041
A thunderstorm moved over Cotton Flat in Midland County and produced wind damage from a downburst. Four inch diameter tree limbs were snapped. A power pole was blown down on Highway 349, and there was damage to houses along west county road 130. The cost of damage is a very rough estimate.
Thunderstorm Wind, Reagan
- When
- May 7, 5:15 PM CST to 5:16 PM CST
- Where
- Reagan County, 16 mi N of Stiles
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.632, -101.580
A thunderstorm moved over Reagan County and produced a 73 mph wind gust five miles southwest of St. Lawrence. No damage was reported.
Thunderstorm Wind, Reagan
- When
- May 7, 7:05 PM CST to 7:06 PM CST
- Where
- Reagan County, Big Lake
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.200, -101.470
A thunderstorm moved over Reagan County and produced a 60 mph wind gust in Big Lake. No damage was reported.
Heavy Rain, Ector
- When
- May 7, 10:25 PM CST to 10:45 PM CST
- Where
- Ector County, 5 mi NNW of Odessa
- Reported by
- Public
- Coordinates
- 31.917, -102.403
Heavy rain occurred near the Ector County airport on US 385.
Heavy Rain, Ector
- When
- May 7, 10:45 PM CST to 11:00 PM CST
- Where
- Ector County, Odessa
- Reported by
- Trained Spotter
- Coordinates
- 31.850, -102.370
Heavy rain moved across Ector County and produced minor street flooding at Dixie and Laredo streets in Odessa.
Flash Flood, Midland
- When
- May 7, 11:30 PM CST to 11:55 PM CST
- Where
- Midland County, 3.5 mi SW of Midland to 3.51 mi SW of Midland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.968, -102.127
Heavy rain fell across Midland County and produced flash flooding in Midland. There was a high water rescue at Midland Drive and Industrial Avenue. Water was up to the dashboard of the car. The cost of damage is a very rough estimate.
Thunderstorm Wind, Midland
- When
- May 7, 11:35 PM CST to 11:36 PM CST
- Where
- Midland County, 2 mi W of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -101.954
A thunderstorm moved over Midland County and produced wind damage two miles west of Greenwood. Power poles were snapped on FM 307 near Greenwood. The cost of damage is a rough estimate.
Hail, Crane
- When
- May 7, 11:45 PM CST to 11:50 PM CST
- Where
- Crane County, Crane
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.400, -102.350
Thunderstorm Wind, Crane
- When
- May 7, 11:45 PM CST to 11:46 PM CST
- Where
- Crane County, Crane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Department of Highways
- Coordinates
- 31.400, -102.350
A thunderstorm moved over Crane and produced wind damage. Utility poles were snapped inside the city limits of Crane along Highway 385. The cost of damage is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, May 7, 20141 death · 1 event
- Hail and Damaging Winds in Kansas, May 7, 2014$1.8 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Nebraska, May 7, 2014$2.8 million · 2.75 in hail · 9 events
- Hail and Damaging Winds in Iowa, May 7 to 8, 2014$167,000 · 2 in hail · 14 events
- Tornado and Flash Flood in Oklahoma, May 7, 2014EF0 · 42 events
- Hail and Damaging Winds in Texas, May 7 to 9, 20142.75 in hail · 34 events
- Flood in Arkansas, May 7 to 29, 2014$35,000 · 1 event
- Hail in Minnesota, May 7, 20141.75 in hail · 26 events
- Tornadoes and Hail in Colorado, May 7, 2014EF0 · 23 events
- Hail and Damaging Winds in Nebraska, May 7, 2014$6,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Kansas, May 7, 20142.5 in hail · 20 events
- Hail and Damaging Winds in Nebraska, May 7 to 8, 20141.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509367, 509374, 509389, 509424, 509418, 511399, 509413, 509396, 509405.